1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Chest infection

Discussion in 'Ask A Question' started by brianmt, Feb 12, 2019.

  1. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    I'm asthmatic, well I have to use a blue inhaler once or twice a week, anyway since just before xmas I've had this cough, driving me nuts , it seemed to go away but last week it came back with a vengeance, coughing like a barking dog. My chest was very tight and I had to use my blue inhaler a lot !!! Noticed on saturday I was running out , so I ordered,online, a new inhaler, because of the 48 rule our surgery operates, it meant I wouldn't get a new inhaler until Wednesday.
    Anyway Sunday and Monday were both bad and I was running on fumes this morning , so I rang the doctor to get him to give me an inhaler now. He phoned me back and said i'd better come in. He did the usual blood pressure , listened to my chest . Said I had an infection and put me on a nebuliser there and then, gave me some antibiotics and prednisolone
    I was diagnosed almost 2 years ago with a Hb1a of 95, I got that down to 35 within 4 months. Since last july (BS 32) I only test in the morning and my BS is never above 5.5, in fact mostly 4.7- 5.0 . My last Hba1c in December was 30, so well pleased. The last week I've seen it creep up a little 5.2 for the last 5 days. This morning before I went to the doc's it was 5.5.
    After I came back from the doc's I did my bloods and was quite shocked to see it was 6.8 ( the Nebuliser ????). I cooked myself some scrambled eggs and took the medication about 10.30. I tested this lunchtime (1300ish) and found it to be 7.9. Starting to freak me out a bit, for my tea a few mins ago ,I' just had a ham salad , tested BS before and it was 10.6. Not been that high since diagnosis.
    Googling, it seems to be the prednisolone so shall I bin them or carry ?
    How long before it comes back down to my normal 5.0?
    TBH if it's high in the morning they're going in the bin. All I wanted was a new inhaler.
    It does beg the question, December 2016 I had a massive chest infection( I'd been working abroad) and was give loads of antibiotics. Didn't really clear up so end of Febuary 2017 I was put on 10 day prednisolone course , finished that and one month later ,April 2017 I was diagnosed type2, was I actually diabetic or did the drugs give me diabetes?
    Anyway I lost 4 stone and am more healthy( sic) than ever, so it wasn't all bad.
    Sorry for the long post
     
    #1 brianmt, Feb 12, 2019 at 6:20 PM
    Last edited: Feb 12, 2019
  2. JoKalsbeek

    JoKalsbeek Type 2 (in remission!) · Well-Known Member

    Messages:
    2,183
    Likes Received:
    1,954
    Trophy Points:
    178
    Don't bin that stuff! You'll have higher numbers for a few days. That's it. It'll come down again when the infection clears, as between the prednisolone AND the infection your numbers rise. Right now you have an infection that needs treatment, and the last thing you want is it getting out of hand. That'd only make it so much worse... For both your breathing and your bloodsugars. Just stick with the medication, keep an eye on your bloodsugars, and if they're consistantly high (and I mean above 10, never dropping lower), get in touch with your GP.

    I hope you'll feel better soon. Oh, and finish the entire treatment, you may be a-symptomatic after a few days, but when you stop early it'll flare back up again. Back to square one and all. Don't want that to happen either.

    Sometimes, it's all about priorities. An inflammation in my shoulder was making it painful to breathe, I was crying, the pain I was in with every single breath. So yeah, the steroid shot made my bloodsugars rise for a few days... But the pain went away and things healed. Sometimes you have to take the long view. ;)
     
    • Agree Agree x 2
    • Winner Winner x 1
  3. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    thanks for that, not used to bloods that high, scary !!
    Thing is I only wanted a new pump, don't actually feel too unwell, nasty cold and a cough. I always overreact with my ventolin, many years ago had to be hospitalised for a day, as I couldn't control my breathing, so it is always on my mind. I'll give it another day and maybe just use the antibiotics only, if it goes any higher. Very strange toes are tingling like the used to a few years back.
    Thing is It wasn't my regular doctor, he's on holiday, he wouldn't have prescribed prednisolone.
     
  4. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    Meant to say, I tried a libre xmas 2017 but put it on in the wrong place which meant sleeping in an awkward position . Result really sore shoulder , took months to get it right again, so I feel your pain. Glad you're ok
     
  5. Energize

    Energize Type 2 · Well-Known Member

    Messages:
    731
    Likes Received:
    421
    Trophy Points:
    103
    @brianmt

    Please don't mess with asthma - it can become very serious, even fatal, very quickly if mismanaged. For the sake of a few days with higher-than-normal glucose levels, it will be best to make sure your chest infection is properly treated so that your asthma doesn't get worse, especially long-term worse.

    I'm sure higher glucose levels for just a few days will most likely do you little, or no, harm whereas worsening asthma could become a major problem.

    Stay calm and sensible, just follow the doctor's instructions, finish the course of medications, stick to lower carb foods and you'll get over this and be fine, I'm sure ;) Good luck ... ;)
     
    • Agree Agree x 3
  6. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    I've had it long enough ( over 35 years) to know it's not to be messed with, about 20 years ago I was very poorly with it. Since I was diagnosed T2 and got myself back to " normal" my asthma has subsided,. Went 4 months without I attack recently but if I get a cold I go overboard , slightest wheeze and the pump comes out, like I said I overdid it the weekend and more or less run out. The doctor has been very cautious, but not as cautious as me.
    Thanks for your concern much appreciated
     
    • Like Like x 1
  7. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    7,100
    Likes Received:
    10,280
    Trophy Points:
    198
    You have not written that use a preventer inhaler (green or red), with the reliever inhaler (blue).

    I have a stash of all my three inhalers spare, plus the one's I am using at all times, they come with five repeats each on the scripts.
     
  8. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    I have a brown preventer, got a spare of that and a blue inhaler, my doc will onlyprescribe me with one blue one at a time and because I don't need it so much these days ( maybe one inhaler every 2 months or more) I tend to forget to renew it until it's almost empty After today's fiasco I insisted on 2 blue inhalers, one spare and I will re-order another one in a months time. Since going to the doc's this morning I've not needed to use it, and probably won't need to use it for another few days !!! It's the thought of not having one that worries me
     
  9. Tipetoo

    Tipetoo Type 2 · Expert

    Messages:
    7,100
    Likes Received:
    10,280
    Trophy Points:
    198
    I have several Airomir on the go, I have a couple at home, and one behind the counter at the bowls club.

    Get a couple as they have a long expiry date on them.
     
    • Agree Agree x 1
  10. brianmt

    brianmt Type 2 · Well-Known Member

    Messages:
    90
    Likes Received:
    113
    Trophy Points:
    93
    I've decided that I have to keep up with the medication as even after 1day I feel it's doing me some good. My BS at 9am was 6.4 (high for me, normally less than 5) took the meds and 2 hours later it was 6.9 , another 2 hours 8.9 and just before my tea at 1730 8.8 so not quite as bad as yesterday.
    To counteract the increase I'm having a zero carb week, well very low anyway and fasting for at least 18 hours a day.
    Thanks for the advice folks, it really helps
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook